Advertisement

Rigorous numerical computations for 1D advection equations with variable coefficients

  • Akitoshi TakayasuEmail author
  • Suro Yoon
  • Yasunori Endo
Original Paper

Abstract

This paper provides a methodology of verified computing for solutions to 1D advection equations with variable coefficients. The advection equation is typical partial differential equations (PDEs) of hyperbolic type. There are few results of verified numerical computations to initial-boundary value problems of hyperbolic PDEs. Our methodology is based on the spectral method and semigroup theory. The provided method in this paper is regarded as an efficient application of semigroup theory in a sequence space associated with the Fourier series of unknown functions. This is a foundational approach of verified numerical computations for hyperbolic PDEs. Numerical examples show that the rigorous error estimate showing the well-posedness of the exact solution is given with high accuracy and high speed.

Keywords

1D variable coefficient advection equation Verified numerical computation \(C_0\) semigroup Rigorous error bound Fourier–Chebyshev spectral method 

Mathematics Subject Classification

65G40 65M15 65M70 35L04 

Notes

Acknowledgements

The authors express their sincere gratitude to Dr. M. Sobajima in Tyokyo University of Science for his essential suggestion on generating the \(C_0\) semigroup on sequence spaces. The authors would also like to express their gratitude to the anonymous referees for providing valuable comments that improve the paper. This work was partially supported by JSPS Grant-in-Aid for Early-Career Scientists, No. 18K13453.

References

  1. 1.
    Boyd, J.: Chebyshev and Fourier Spectral Methods. Dover Books on Mathematics, 2nd edn. Dover Publications, Dover (2013)Google Scholar
  2. 2.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2010)CrossRefGoogle Scholar
  3. 3.
    Driscoll, T.A., Hale, N., Trefethen, L.N.: Chebfun Guide. Pafnuty Publications, New York (2014)Google Scholar
  4. 4.
    Evans, L.: Partial Differential Equations. Graduate Studies in Mathematics. American Mathematical Society, New York (1998)zbMATHGoogle Scholar
  5. 5.
    Figueras, J.-L., Gameiro, M., Lessard, J.-P., de la Llave, R.: A framework for the numerical computation and a posteriori verification of invariant objects of evolution equations. SIAM J. Appl. Dyn. Syst. 16(2), 1070–1088 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hesthaven, J.S.: Numerical Methods for Conservation Laws. Society for Industrial and Applied Mathematics, Philadelphia, PA (2017)Google Scholar
  7. 7.
    Hesthaven, J.S., Gottlieb, S., Gottlieb, D.: Spectral Methods for Time-Dependent Problems. Cambridge Cambridge Monographs on Applied and Computational Mathematics. University Press, Cambridge (2007)Google Scholar
  8. 8.
    Hille, E.: Functional Analysis and Semi-groups. Number 31 in American Mathematical Society: Colloquium publications. American Mathematical Society, New York(1948)Google Scholar
  9. 9.
    Hungria, A., Lessard, J.-P., James, J.D.M.: Rigorous numerics for analytic solutions of differential equations: the radii polynomial approach. Math. Comput. 85, 1427–1459 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ito, K., Kappel, F.: Evolution Equations and Approximations. Series on Advances in Mathematics for Applied Sciences. World Scientific Publishing Company, Singapore (2002)Google Scholar
  11. 11.
    Lessard, J.-P., James, J.D.M.: Computer assisted fourier analysis in sequence spaces of varying regularity. SIAM J. Math. Anal. 49(1), 530–561 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lumer, G., Phillips, R.S.: Dissipative operators in a Banach space. Pac. J. Math. 11(2), 679–698 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mason, J., Handscomb, D.: Chebyshev Polynomials. Chapman and Hall/CRC, Boca Raton (2002)CrossRefzbMATHGoogle Scholar
  14. 14.
    Minamoto, T.: Numerical verification of solutions for nonlinear hyperbolic equations. Appl. Math. Lett. 10(6), 91–96 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Minamoto, T.: Numerical existence and uniqueness proof for solutions of nonlinear hyperbolic equations. J. Comput. Appl. Math. 135(1), 79–90 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Minamoto, T.: Numerical verification method for solutions of nonlinear hyperbolic equations. In: Alefeld, G., Rohn, J., Rump, S., Yamamoto, T. (eds.) Symbolic algebraic methods and verification methods, pp. 173–181. Springer, Vienna (2001)CrossRefGoogle Scholar
  17. 17.
    Mizuguchi, M., Takayasu, A., Kubo, T., Oishi, S.: A method of verified computations for solutions to semilinear parabolic equations using semigroup theory. SIAM J. Numer. Anal. 55(2), 980–1001 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mizuguchi, M., Takayasu, A., Kubo, T., Oishi, S.: Numerical verification for existence of a global-in-time solution to semilinear parabolic equations. J. Comput. Appl. Math. 315, 1–16 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Nakao, M.T.: A numerical approach to the proof of existence of solutions for elliptic problems. Jpn J. Appl. Math. 5(2), 313 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Nakao, M.T.: Numerical verifications of solutions for nonlinear hyperbolic equations. Interval Comput. 4(4), 64–77 (1994)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Nakao, M.T.: On verified computations of solutions for nonlinear parabolic problems. Nonlinear Theory Appl. IEICE 5(3), 320–338 (2014)CrossRefGoogle Scholar
  22. 22.
    Nakao, M.T., Watanabe, Y.: Numerical verification methods for solutions of semilinear elliptic boundary value problems. Nonlinear Theory Appl. IEICE 2(1), 2–31 (2011)CrossRefGoogle Scholar
  23. 23.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  24. 24.
    Plum, M.: Computer-assisted existence proofs for two-point boundary value problems. Computing 46(1), 19–34 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Plum, M.: Existence and multiplicity proofs for semilinear elliptic boundary value problems by computer assistance. Jahresber. Deutsch. Math.-Verein. 110, 19–54 (2008)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Rump, S.M.: INTLAB - INTerval LABoratory. In: Csendes, T. (ed.) Developments in Reliable Computing, pp. 77–104. Kluwer Academic Publishers, Dordrecht (1999)CrossRefGoogle Scholar
  27. 27.
    Takayasu, A., Liu, X., Oishi, S.: Verified computations to semilinear elliptic boundary value problems on arbitrary polygonal domains. Nonlinear Theory Appl. IEICE 4(1), 34–61 (2013)CrossRefGoogle Scholar
  28. 28.
    Takayasu, A., Mizuguchi, M., Kubo, T., Oishi, S.: Accurate method of verified computing for solutions of semilinear heat equations. Reliable Comput. 25, 74–99 (2017)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Takayasu, A., Yoon, S., Endo, Y.: Codes of “Rigorous numerical computations for 1D advection equations with variable coefficients” (2018). http://www.risk.tsukuba.ac.jp/~takitoshi/codes/Rc1Daevc2.zip
  30. 30.
    Trefethen, L.N.: Spectral methods in MATLAB. Society for Industrial and Applied Mathematics, Philadelphia (2000)Google Scholar
  31. 31.
    Yagi, A.: Abstract Parabolic Evolution Equations and Their Applications. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  32. 32.
    Yamamoto, N.: A numerical verification method for solutions of boundary value problems with local uniqueness by Banach’s fixed-point theorem. SIAM J. Numer. Anal. 35(5), 2004–2013 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Yosida, K.: On the differentiability and the representation of one-parameter semi-group of linear operators. J. Math. Soc. Jpn. 1(1), 15–21 (1948). 09MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Zgliczynski, P., Mischaikow, K.: Rigorous numerics for partial differential equations: the Kuramoto–Sivashinsky equation. Found. Comput. Math. 1(3), 255–288 (2001)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Faculty of Engineering, Information and SystemsUniversity of TsukubaTsukubaJapan
  2. 2.Department of Risk EngineeringUniversity of TsukubaTsukubaJapan

Personalised recommendations